Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
173 Doctors are Online

Allergic to cipro/ sulphur drugs/ macrobid. Can biaxin be taken?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8456 Questions
My mother is allergic to cipro/ sulphur drugs/ macrobid. Can she take biaxin? She is also on simvastatin and has a pacemaker. I am worried about drug interactions. And heart issues.
Posted Tue, 31 Dec 2013 in Medicines and Side Effects
Answered by Dr. Michelle Gibson James 43 minutes later
Brief Answer: there is a potential interaction Detailed Answer: HI, thanks for using healthcare magic Biaxin is the trade name for clarithromycin. It belongs in the family of drugs called macrolides. Macrobid, sulphur drugs such as septrin and sulfamethoxazole and ciprofloxacin belong to families are medication that is different from biaxin. This means that her allergy to these drugs would not imply that she is also allergic to biaxin. From this point of view she can use it. However there is a risk of severe interaction between simvastatin and biaxin. Using biaxin with simvastatin can significantly result in increased level of simvastatin in the blood because the antibiotic affects the break down of this drug. They should actually not be used together. Her doctor may actually consider temporarily discontinuing the simvastatin while the antibiotic is used. I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Allergic to cipro/ sulphur drugs/ macrobid. Can biaxin be taken? 1 hour later
Thank mom also suffers from sarcoidosis and her new XXXXXXX monologist hears crackles which she is ttributing to pneumonia..but couldn't It be from the sarcoidosis? I just feel like she has been on so many antibiotics which I feel is not a good thing..can you shed any light on the sarcoidosis issue? Pulmonologist. So much for auto correct
Answered by Dr. Michelle Gibson James 19 minutes later
Brief Answer: more likely pneumonia Detailed Answer: HI Your concern is understandable. It is more likely related to pneumonia particularly if the sounds are new. 30 to 60% of persons with lung sarcoidosis do not have any related symptoms and crackles are found in less than 20% even when there is a lot of related lung scarring. Because of the sarcoidosis , it would be best to treat any co existing infection which can worsen lung function
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor